Georgia, 2023Damaging Winds in Georgia, June 11, 2023
June 11, 2023 · NWS CHS · 5 events in 5 counties and zones
A warm front shifting north through the region along with a mid-level shortwave arriving from the west encountered a moderately unstable atmosphere, leading to severe thunderstorms across southeast Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front shifting north through the region along with a mid-level shortwave arriving from the west encountered a moderately unstable atmosphere, leading to severe thunderstorms across southeast Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 11, 11:57 AM EST, 2 hours 23 minutes earlier.
Area forecast discussion, Jun 11, 11:57 AM EST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1257 PM EDT Sun Jun 11 2023
.SYNOPSIS...
A warm front will lift northward through the region today,
followed by a cold front advancing into the region Monday into
Tuesday. The front could linger across the region through much
of the week before shifting offshore next weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Low level convergence axis is currently maximized from near Lake
Moultrie south down through the SE Georgia coast where
convection has initiated in the last hour or so. That seems to
be where convection will largely be focused this afternoon with
perhaps some inland push along the sea breeze. Plan to re-
orient PoPs accordingly.
Previous discussion...
Warm front appears to bisect southeast SC this morning
stretching from near Walterboro to near Charleston and off the
coast. Still getting a few precip radar "blips" along the
advancing boundary although likely not much more than sprinkles.
Axis of deeper moisture and instability continues to spread into
the SE and Gulf Coast states with a decent amount (1-2K J/Kg) of
MUCAPE across the region.
Upstream, sharp short-wave trough is pressing into the western
KY/TN region with a couple of pronounced vorticity maxima
pinwheeling through that region. Strongest forcing acting on the
available instability is producing a decent coverage of
showers/storms across northern GA.
Convective initiation and coverage remains the biggest forecast
challenge for today.
Warm front will continue to advance up through the region by
afternoon. Higher dewpoint air will follow, although daytime
heating and mixing will likely knock dewpoints back into the
middle to upper 60s...a touch higher along the coast with the
southeasterly flow. With further heating, model guidance and
forecast soundings suggest 1000-1500 J/Kg of MLCAPE developing
this afternoon, and perhaps as much of 2K J/kg along the coast.
Stronger larger scale synoptic forcing will remain to our west
although there will be some increasing QG-forcing for ascent
sneaking in from the west as we go through the afternoon.
Combination of sea breeze development and increasing synoptic
scale forcing should kick off showers and thunderstorms across
our area after 17Z and persist into the early to mid evening
timeframe.
Still appears that the best coverage of precip and highest QPF
amounts will largely occur along and west of the I-95 corridor...
with convective development following the inland penetrating
sea breeze. Will have to keep an eye out for persistent heavy
rainfall through the afternoon and into the evening for flood
Advisory possibilities, although SPC HREF 3-hour probs for >3
inches has diminished to 10 percent or less with the 12Z run.
During the evening hours, the convection is expected to shift
over the Atlantic and gradually dissipate, especially after
sunset. However, a mature MCS should be pushing rapidly SE
across northern GA and the Upstate of SC by late this evening.
This convection should have a well established cold pool and
should track toward the coast through the night. Based on the
latest guidance, this second round may reach our inland GA/SC
during the pre-dawn hours. The convection should weaken as it
nears the CWA, but should at least maintain some lightning. PoP
values will range from CHC to SCHC across the inland counties.
Low temperatures are forecast to favor values around 70 degrees.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
Monday: Aloft, mid-lvl shortwave energy will traverse the Southeast
United States along the southern periphery of a mid-lvl low centered
across the Great Lakes region. At the sfc, a cold front will advance
toward the local area, favoring scattered to potentially numerous
showers and thunderstorms across southeast South Carolina and
southeast Georgia. There is some potential for convection to become
more organized as modest wind fields and forcing associated with the
front and h5 shortwave energy encounter an environment displaying
bulk shear around 30 kt, SBCAPE around 2500 J/kg, PWATs near 1.75
inches, and low-lvl lapse rates around 8.0 C/km. A Marginal Risk for
severe weather has been placed across the entire area with damaging
winds and brief heavy rainfall being the primary concerns with
stronger thunderstorms. Expect the bulk of precip activity to shift
offshore by the evening and the loss of diurnal heating to bring an
end to severe weather potential. Highs should range in the mid-upper
80s across most areas with a few locations touching 90 degrees
across southeast Georgia. Overnight lows should range in the mid-
upper 60s inland to lower 70s closer to the coast.
Tuesday and Wednesday: Conditions should start off a few degrees
cooler and drier behind a cold front heading into mid-week. The
position of a mid-lvl low centered across the Great Lakes region
will be slow to drift east, favoring a series of h5 shortwave energy
traversing the Southeast United States each day. Mid-lvl forcing,
sfc heating, and some moisture return to the region should be
sufficient to produce scattered showers and thunderstorms locally on
Tuesday with the bulk of activity along/near a stalled front
potentially draped across the area. By Wednesday, guidance suggests
shower/thunderstorm coverage to expand across the local area, likely
due to greater moisture supply and some enhancement to large scale
troughing associated with the mid-lvl low drifting east toward the
Northeast United States. Scattered to numerous showers/thunderstorms
are currently in the forecast for the day. A few stronger and/or
isolated severe thunderstorms can not be ruled out. Highs should
range in the mid-upper 80s across most areas each day. Lows should
range in the mid-upper 60s inland to lower 70s closer to the
coast.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A mid-lvl low slowly tracking across to the Northeast United States
will gradually transition to more of an open wave trough, extending
across much of the Eastern CONUS late week. As the process occurs,
shortwave energy will ripple across the Southeast United States,
encountering a fairly warm/moist environment and a lingering sfc
front residing near the region. Scattered to potentially numerous
showers/thunderstorms are possible each day, and an isolated
strong/severe thunderstorm can not be ruled out each afternoon or
evening. High temps should remain within a few degrees of normal,
ranging in the upper 80s to lower 90 degrees away from the coast.
Overnight lows should range in the mid-upper 60s inland to low-mid
70s near the coast, gradually becoming more mild during the weekend
as high pressure builds across the South-Central United States.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Narrow line of showers and some thunderstorms have initiated
along the I-95 corridor over the last hour or so. Showers and
storms should continue to expand through the afternoon and
likely impact the terminals from mid afternoon into the evening
hours. Exact timing remains difficult to peg. But 20Z through
01Z is likely the main window for impacts.
Convection will wane later this evening. There will be
additional showers and storms developing west of the region
today with some of that convection making a run toward the SE
coast late tonight into Monday morning. However, confidence is
too low to include any precip mention at the terminals at this
time.
Extended Aviation Outlook: Increasing chances of flight restrictions
are likely at the terminals on Monday as showers/thunderstorms occur
along a cold front. VFR conditions should prevail early Tuesday with
a more limited risk of flight restrictions during the afternoon, but
chances for flight restrictions increase once again Wednesday and
Thursday during diurnally driven showers and thunderstorms.
&&
.MARINE...
A warm front will lift across the marine zones this morning. Winds
are forecast to favor a direction from the south, speeds ranging
between 10 to 15 kts. Seas are forecast to range from 2 to 3 ft.
Tonight, winds will veer from the southwest and increase to around
15 kts as a cold front swings across the southern Appalachians. Seas
are expected to increase to around 3 ft by late tonight.
Monday through Thursday: The pressure gradient is anticipated to
tighten across the region on Monday as a cold front approaches from
the west. Southerly winds could gust near 20-25 kt for a few hours
ahead/near the front late day into early evening, supporting
marginal Small Craft Advisory level conditions across northern South
Carolina waters. Seas should also build up to 3-4 ft, highest beyond
10 miles off the coast of Charleston County and across offshore
Georgia waters. Conditions are then expected to remain below Small
Craft Advisory levels as the cold front stalls over or near the area
into the middle of the week. Southwest winds should peak between 15-
20 kt heading into the middle of the week while seas are no larger
than 3-5 ft.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...Adam
SHORT TERM...DPB
LONG TERM...DPB
AVIATION...Adam/DPB
MARINE...DPB/NED
Hazardous weather outlook, Jun 11, 5:00 AM EST, 9 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
600 AM EDT Sun Jun 11 2023
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-121000-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
600 AM EDT Sun Jun 11 2023
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Jun 11, 2:04 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Charleston SC
304 PM EDT Sun Jun 11 2023
GAZ099-100-111930-
Bulloch-Candler-
304 PM EDT Sun Jun 11 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH AND CANDLER
COUNTIES...
At 304 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Stillmore, or 7 miles west of Metter, moving
northeast at 25 mph.
HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
excessive cloud to ground lightning.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move indoors
immediately.
Some locations in the path of this storm include...
Metter and Aline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3242 8220 3244 8219 3247 8218 3252 8215
3256 8209 3254 8203 3259 8201 3243 8185
3233 8221 3238 8224
TIME...MOT...LOC 1904Z 238DEG 21KT 3242 8219
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPHThunderstorm Wind, Jenkins
- When
- June 11, 2:20 PM EST to 2:21 PM EST
- Where
- Jenkins County, 1.74 mi W of Millen
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 32.800, -81.960
The Jenkins County 911 Call Center reported one tree down on Parks Road in Millen, Georgia.
Thunderstorm Wind, Screven
- When
- June 11, 2:42 PM EST to 2:43 PM EST
- Where
- Screven County, 2.71 mi SE of Lewis
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.790, -81.650
The Screven County Warning Point reported multiple trees down on Bascom Road near Country Club Road.
Thunderstorm Wind, Effingham
- When
- June 11, 3:34 PM EST to 3:35 PM EST
- Where
- Effingham County, 1.81 mi SW of Shawnee
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.460, -81.420
The Effingham County Warning Point reported a couple of trees down at the 400 block of Shawnee Egypt Road and one tree down at the 1500 Block of Green Morgan School Road.
Thunderstorm Wind, Bryan
- When
- June 11, 5:02 PM EST to 5:03 PM EST
- Where
- Bryan County, 0.69 mi N of Richmond Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.940, -81.300
The Bryan County 911 Call Center reported a tree down in Richmond Hill.
Thunderstorm Wind, Liberty
- When
- June 11, 5:09 PM EST to 5:10 PM EST
- Where
- Liberty County, 2.83 mi NNE of Fleming
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.920, -81.410
The pubic reported tree tops broken off and limbs down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, June 11, 2023$35 million · 4.25 in hail · 64 events
- Tornado and Hail in Mississippi, June 11, 20231 injured · $680,000 · EF1 · 38 events
- Tornadoes and Hail in Tennessee, June 11, 2023$1.0 million · EF1 · 36 events
- Tornado and Flash Flooding in Alabama, June 11 to 15, 2023$265,000 · EF1 · 22 events
- Flooding and Hail in Kentucky, June 11, 2023$191,000 · 2.5 in hail · 41 events
- Hail and Damaging Winds in Mississippi, June 11, 2023$592,000 · 2 in hail · 8 events
- Tornado and Hail in Alabama, June 11 to 16, 2023EF1 · 59 events
- Flash Flooding and Hail in Colorado, June 11 to 12, 2023$210,000 · 1.5 in hail · 13 events
- Flash Flood and Hail in New Mexico, June 11 to 12, 2023$111,000 · 2.75 in hail · 15 events
- Hail and Damaging Winds in Georgia, June 11 to 12, 2023$36,000 · 2 in hail · 33 events
- Hail and Damaging Winds in Arkansas, June 11, 2023$110,000 · 1.5 in hail · 8 events
- Tornado and Hail in Texas, June 11 to 13, 20235.5 in hail · 57 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112124, 1112125, 1112126, 1112127, 1112128.